Jump to content
Overwatch

Overwatch: Tapering 5mg Lexapro - ruling out neurologic sx

Recommended Posts

Overwatch

Greetings everyone. I'm am (was) your average Class A personality male working in one of the most stressful / dangerous occupations in the US and one that never touched a medication until my son suffered a serious injury several years ago. Worry (health anxiety) resulted in insomnia, which resulted in anxiety, which resulted in insomnia...and the cycle began. Foolishly I found myself being prescribed Xanax (.25 to 1mg) and Ambien (10mg) for what became almost 4 years. Following a rough taper off Xanax last in 2017 I ditched it, but developed rebound anxiety. I was prescribed 2.5mg Lexapro and eventually 5mg Lexapro which did help. During this same time I began to develop tingling, buzzing and numbness in my fingertips, toes and cheek.

 

As of today I have thousands of dollars of neurological tests pending to determine the cause, which I think may be Lexapro or protracted benzo withdrawal. I'm wishing to reduce my Lexapro dose to see if this effects the neurological symptoms.

 

I'm no stranger to harsh withdrawal symptoms from my past rapid benzo taper, but would like guidance on SSRI tapering and to see if others have had similiar symptoms on similar drugs / circumstances.

Share this post


Link to post
Gridley
If you Google "benzo withdrawal tingling" you'll see several posts indicating that tingling is a common benzo withdrawal symptom.  

It's very possible that the tingling and numbness are a delayed withdrawal effect of your benzo taper.  Sometime withdrawal symptoms don't appear immediately after  too-fast taper.

 
 
If you'll Google "Lexapro side effects tingling" you'll find several posts indicating that tingling is a known side effect.  Lexapro is a very powerful antidepressant
and 5mg, while low compared to the 20mg I was on, remains a potent dosage.  I didn't have the symptoms you describe before tapering, but perhaps someone else on this forum has experience in this area.
 
Regarding tapering your SSRI, at Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.  This is especially so at the lower doses.
 
 
 
This last link has information on how to make nonstandard doses of Lexapro, which you'll need to taper slowly.
 
We ask all members to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  
 
 
 
 
Edited by Gridley

Share this post


Link to post
Overwatch

Thank you for the response. I have Googled every term and scenario related to what I'm having, and read nearly everything it returned, almost to a fault. I understand the need for a gradual taper from my days of kicking years worth of a benzo prescription. However in this case, a 10% taper would actually keep me on the Lexapro longer, and at higher dose, than the entire duration that I've had the drug in my system as a whole. That is what I guess troubles and confuses me a bit.

 

Right now, I'm trying simply trying to tie the symptoms to having kicked benzos 7+ months ago, or to the Lexapro that I took immediately prior to the start of the symptoms. In one week I will have roughly $7000 worth of medical testing that I'll have to pay for. If I can somehow adjust dosages, or get some affirmation, that my symptoms are medication related and not neurological, I'll save myself a fortune.

 

Edited by ChessieCat
Removed comment about moved post. Post moved to topic.

Share this post


Link to post
Altostrata

Overwatch, how are you feeling now? What drugs are you taking?

 

We need more detail about the when and what of your drug history. To help us out, follow these instructions Please put your drug and withdrawal history in your signature

 

What is your daily symptom pattern? Please keep daily notes on paper about your symptoms, when you take your drugs, and their dosages. Use a simple list format with time of day on the left and notation (symptom, drug and dosage) on the right.

 

It's very unlikely any tests will reveal an organic cause for an adverse reaction to drugs or withdrawal symptom. You could save yourself those thousands. (We accept donations to keep this site running.)

 

It's pretty easy to figure out if your symptoms are due to drugs: If they occur fairly shortly after increasing or decreasing a drug, they're iatrogenic.

 

On 6/29/2018 at 3:32 PM, Overwatch said:

However in this case, a 10% taper would actually keep me on the Lexapro longer, and at higher dose, than the entire duration that I've had the drug in my system as a whole. That is what I guess troubles and confuses me a bit. 

 

We don't know how long you've been on Lexapro, but anyone who has taken a drug for more than a month is at risk for withdrawal syndrome. If you've experienced withdrawal syndrome, you may know you want to avoid it. That is what tapering is supposed to do.

 

Share this post


Link to post
Overwatch
On 6/29/2018 at 11:12 AM, Overwatch said:

Greetings everyone. I'm am (was) your average Class A personality male working in one of the most stressful / dangerous occupations in the US and one that never touched a medication until my son suffered a serious injury several years ago. Worry (health anxiety) resulted in insomnia, which resulted in anxiety, which resulted in insomnia...and the cycle began. Foolishly I found myself being prescribed Xanax (.25 to 1mg) and Ambien (10mg) for what became almost 4 years. Following a rough taper off Xanax last in 2017 I ditched it, but developed rebound anxiety. I was prescribed 2.5mg Lexapro and eventually 5mg Lexapro which did help. During this same time I began to develop tingling, buzzing and numbness in my fingertips, toes and cheek.

 

As of today I have thousands of dollars of neurological tests pending to determine the cause, which I think may be Lexapro or protracted benzo withdrawal. I'm wishing to reduce my Lexapro dose to see if this effects the neurological symptoms.

 

I'm no stranger to harsh withdrawal symptoms from my past rapid benzo taper, but would like guidance on SSRI tapering and to see if others have had similiar symptoms on similar drugs / circumstances.

 

Thanks for the response and information. I ended up tapering off the Lexapro, which I had been on for roughly 5 months at doses starting at 2.5 and eventually 5mg. I tapered off within 7 days following a single 50% reduction and luckily didn't experience any degree of withdrawal or discomfort. So I am now benzo free 7+ months, SSRI free almost 1 month, and the tingling / buzzing / numbness continues with the same intensity. The only other medication I'm on is a common beta blocker that I've been on for 5 years and a very low 2.5mg Ambien dose. And as expected, the MRI and blood work didn't show anything outside normal limits and nothing sinister such as MS, brain tumor, diabetes, etc, etc. There is no rhyme, reason or trigger for the symptoms I'm experiencing. They are persistent but random, and I cannot determine a single thing that effects their occurrence, duration or intensity. Nothing. I'll be off the Ambien within a week and see if that, a medication I've taken for years, may be the cause.

 

Thanks again for your insight and response.

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...